On September 21, 2023, at approximately 11:00 p.m., an officer conducting a narcotics investigation was testing a substance that was believed to be Fentanyl.
Following the substance testing positive for Fentanyl, the officer was completing documentation when he began to feel numbness in his limbs, faint, and dizzy- all signs consistent with Fentanyl exposure.
After exiting his vehicle and collapsing, additional officers on scene administered one dose of Narcan, which was effective in diminishing the exposure symptoms.
Out of precaution, the officer was transported to a local hospital where he was later released and fortunately suffered no long-term effects of the exposure.
“The threat that Fentanyl poses to the community, also affects our officers,” said Chief Lee Bercaw. “It was because of officers' training and ability to quickly identify the exposure symptoms that a deadly situation was prevented. The officer’s exposure is a stark reminder that even the most mundane tasks can result in a near-death experience.”